Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 73, NWS Sioux Falls, SD

June 20, 2006Miner County, Sanborn County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 20, 2006, 3:18 AM CDT for Miner County, Sanborn County, South Dakota. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2006, 3:18 AM CDT (08:18 UTC)
Expired
Jun 20, 2006, 4:00 AM CDT
In force
42 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Miner County, SD, Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 107 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 3:21 AM CDTHAIL 0.889 Nne Forestburg, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.3 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2006-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2006-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1893 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 200818
SVRFSD
SDC097-111-200900-
/O.NEW.KFSD.SV.W.0073.060620T0818Z-060620T0900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
318 AM CDT TUE JUN 20 2006

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MINER COUNTY IN EAST CENTRAL SOUTH DAKOTA
  EASTERN SANBORN COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 400 AM CDT

* AT 318 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES NORTHWEST OF ARTESIAN...OR ABOUT 22 MILES
  SOUTHEAST OF HURON...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   FEDORA AROUND 330 AM CDT...
   CARTHAGE AROUND 350 AM CDT...

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4417 9815 4397 9809 4405 9740 4419 9746

$$

MJF
2 follow-up statements
000 
WWUS53 KFSD 200838
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
337 AM CDT TUE JUN 20 2006

SDC097-111-200900-
/O.CON.KFSD.SV.W.0073.000000T0000Z-060620T0900Z/
SANBORN SD-MINER SD-
337 AM CDT TUE JUN 20 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT 
FOR MINER AND EASTERN SANBORN COUNTIES...

AT 337 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 9 MILES WEST OF CARTHAGE...OR ABOUT 23
MILES SOUTHEAST OF HURON...MOVING NORTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   CARTHAGE AROUND 350 AM CDT...

AT 321 AM...NICKEL SIZE HAIL WAS REPORTED BY A TRAINED SPOTTER 9 
MILES NORTH TO NORTHEAST OF FORRESTBURG IN SANBORN COUNTY.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4417 9815 4397 9809 4405 9740 4419 9746

$$

MJF
000 
WWUS53 KFSD 200901
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
401 AM CDT TUE JUN 20 2006

SDC097-111-200911-
/O.EXP.KFSD.SV.W.0073.000000T0000Z-060620T0900Z/
SANBORN SD-MINER SD-
401 AM CDT TUE JUN 20 2006

...THE SEVERE THUNDERSTORM WARNING FOR MINER AND EASERN SANBORN 
COUNTIES EXPIRED AT 400 AM CDT...

THE STRONGEST PARTS OF THE STORMS HAVE EXITED INTO KINGSBURY COUNTY. 
NUMEROUS THUNDERSTORMS STILL EXIST UPSTREAM IN JERAULD COUNTY 
CAPABLE OF SMALL HAIL. SMALL HAIL IS ALSO PROBABLE IN FAR NORTHERN 
MINER COUNTY THROUGH 445 AM.

LAT...LON 4417 9815 4397 9809 4405 9740 4419 9746

$$

MJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 8:55 PM CDT, 6 hours 23 minutes earlier.

Area forecast discussion, Jun 19, 8:55 PM CDT, 6 hours 23 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
855 PM CDT MON JUN 19 2006

.DISCUSSION...
AXIS OF INSTABIL FM WRN SD INTO WRN NEB WL GRADUALLY SHIFT NEWD
OVERNIGHT ON EDGE OF MID LEVEL CAP. SCT ELEV TRW SHUD BEGIN TO
DVELOP AFT 06Z AS LLJ INCREASES. LATEST NAM SHOW BEST H85 INSTABIL
FM SCNTRL SD TO NW IA BY 12Z WITH H85 LIS OF -2 TO -4. ALSO SLY LLJ
INCREASE TO 25 TO 35 KTS AND IMPINGE THIS AXIS AFT 06Z. SO WUD
EXPECT BEST CHC OF TRW AFT 06Z WITH HIGHEST POPS FM SCNTRL SD TO NR
SUX. LESSER POPS TO THE NE AND HAVE TRIMMED BACK POPS A BIT ACRS SW
MN LATER TONIGHT. INSTABIL AXIS WL LIFT NEWD TUE MORN WITH BEST CHC
OF TRW E OF A BKX-SLB LINE. MAIN SVR THREAT AFT 06Z WUD BE LARGE
HAIL...AS LOW LEVEL INVERSION MAY BE STG ENOUGH TO PREVENT MUCH
DAMAGING WINDS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE
MN...NONE
IA...NONE
NE...NONE

&&
Hazardous weather outlook, Jun 19, 7:53 PM CDT, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
753 PM CDT MON JUN 19 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
753 PM CDT MON JUN 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL SPREAD INTO SOUTH CENTRAL SOUTH
DAKOTA AROUND MIDNIGHT AND THEN WILL MOVE EAST ACROSS THE REST OF
THE AREA LATER TONIGHT INTO TUESDAY MORNING. SOME OF THE STORMS
COULD BE SEVERE MAINLY WEST OF AS LINE FROM MADISON SOUTH DAKOTA
TO SIOUX CITY. HAIL UP TO THE SIZE OF NICKELS AND WINDS UP TO 65
MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A THREAT OF SEVERE WEATHER MAINLY ALONG AND EAST OF
INTERSTATE 29 IN THE EARLY MORNING...AND AGAIN IN THE AFTERNOON
HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER MIDNIGHT WEST OF A LINE
FROM MADISON SOUTH DAKOTA TO SIOUX CITY IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 20, 2:10 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
210 AM CDT TUE JUN 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 AM     HAIL             MENNO                   43.24N 97.58W
06/20/2006  M0.88 INCH       HUTCHINSON         SD   LAW ENFORCEMENT

0202 AM     HAIL             MENNO                   43.24N 97.58W
06/20/2006  M1.00 INCH       HUTCHINSON         SD   LAW ENFORCEMENT

&&

JCHAPMAN
Local storm report, Jun 20, 2:25 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
225 AM CDT TUE JUN 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 AM     HAIL             12 W HURLEY             43.28N 97.33W
06/20/2006  M0.75 INCH       TURNER             SD   TRAINED SPOTTER

&&

JCHAPMAN
Local storm report, Jun 20, 3:09 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
309 AM CDT TUE JUN 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 AM     HAIL             SIOUX FALLS             43.54N 96.73W
06/20/2006  E1.00 INCH       MINNEHAHA          SD   TRAINED SPOTTER

            DOWNTOWN ON 6TH ST AT THE BIG SIOUX RIVER BRIDGE.

&&

JCHAPMAN
Local storm report, Jun 20, 3:18 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
318 AM CDT TUE JUN 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 AM     HAIL             5 SW LESTER             43.39N 96.40W
06/20/2006  M1.00 INCH       LYON               IA   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE

&&

JCHAPMAN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 1:36 AM CDTSevere Thunderstorm WarningFSDBon Homme, Hutchinson, Yankton24 min
Jun 20, 1:59 AM CDTSevere Thunderstorm WarningFSDHutchinson, Turner39 min
Jun 20, 3:09 AM CDTSevere Thunderstorm WarningFSDJerauld51 min
Jun 20, 4:00 AM CDTSevere Thunderstorm WarningFSDKingsbury45 min
Jun 20, 4:34 AM CDTSevere Thunderstorm WarningFSDBrookings41 min
Jun 20, 6:09 AM CDTSevere Thunderstorm WarningFSDLincoln27 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.